Six pupils rushed to hospital after allegedly taking illegal '˜Zombie' drug at Wisbech school
Six pupils were rushed to hospital after allegedly taking the illegal '˜Zombie' drug at school.
The teenagers became unwell after reportedly taking Spice - a synthetic narcotic - at the start of the school day at Thomas Clarkson Academy in Wisbech.
The Class B drug has mind-altering effects and can cause users to stumble and pass out within minutes of being taken.
One parent said her son witnessed one of the pupils involved “on the floor having seizures.”
Another said: “My son told me about it, he said it was horrible seeing a boy out cold on the floor.”
Richard Walton, associate principal of the academy, wrote to parents “with regret” to outline the events of the incident.
He wrote: “Unfortunately, a very small group of six students acted very inappropriately and used an illegal substance whilst in the academy.
“This resulted in two students experiencing a reaction which the emergency services were called to deal with.
“Although the reactions were temporary, and effects quickly subsided, the two students along with the other students believed to have taken the substance were all taken to hospital for routine checks and to ensure their safety.”
Mr Walton added: “The students were escorted by two members of staff who met with all parents at the hospital.
“Drugs, along with any other substances, will not be tolerated at Thomas Clarkson Academy and breaches of this rule will be met with decisive actions.
“The police have been informed and we have also been liaising with external agencies.
“In addition, we will be implementing a number of strategies in school as a response to this.”
The school confirmed police were informed of the incident on May 2.
The father of another student said he was concerned the drug taking was the latest line in a series of incidents.
The man, who did not wish to be named, added: “We keeping getting letters home about zero tolerance but I’m concerned, and I know other parents are too, that the school is not following through properly on the threat.”
The college has over 1,200 pupils and was last November given encouragement in its latest Ofsted assessment.
Special assemblies will now be held and a range of additional training provided for students about the dangers of drugs.
Cambridgeshire police said it was five pupils not six and that it had received reports from people suspecting Spice had been used, but that it had found no evidence for it yet.
A spokeswoman originally said: “The school have made us aware of the situation but they are dealing with the matter.”
However, a spokesman later said: “We are investigating concerns that five children took an unidentified drug at Thomas Clarkson Academy in Wisbech. We are working closely with the school.”
Asked by the Peterborough Telegraph is use of Spice is on the increase in the county, a spokesperson said: “No we don’t see many seizures of this drug, which is now a Class B controlled substance. It’s not on the increase, with either children or adults.
“It is potentially very harmful and can cause unconsciousness, increased body temperature and heart rate and result in hospitalisation.”